Oklahoma, 2011

Wildfire in Oklahoma, September 12, 2011

September 12, 2011 · NWS TSA · 1 event in 1 county or zone

Very dry, hot, and breezy conditions, along with extremely dry fuels as a result of the long-term drought the region has experienced, promoted the rapid spread of wildfires around Ludlow in southwestern Le Flore County on the 12th. At least two major wildfires burned around 800 acres in high-value pine plantations.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Very dry, hot, and breezy conditions, along with extremely dry fuels as a result of the long-term drought the region has experienced, promoted the rapid spread of wildfires around Ludlow in southwestern Le Flore County on the 12th. At least two major wildfires burned around 800 acres in high-value pine plantations. Oklahoma Forestry Services, local fire departments, and Choctaw Nation fought the fire. Monetary damage estimates to these pine plantations were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 12, 11:25 AM CST, 35 minutes earlier.

Area forecast discussion, Sep 12, 11:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1225 PM CDT MON SEP 12 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE VALID
PERIOD AT ALL AREA TAF SITES.

&&

.PREV DISCUSSION... /ISSUED 1031 AM CDT MON SEP 12 2011/

DISCUSSION...
RAISED MAX TEMPERATURES FOR TODAY A FEW DEGREES ACROSS
NORTHWEST ARKANSAS. OTHERWISE...CURRENT FORECAST IS ON
TRACK.

PREV DISCUSSION... /ISSUED 532 AM CDT MON SEP 12 2011/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD.

PREV DISCUSSION... /ISSUED 350 AM CDT MON SEP 12 2011/

DISCUSSION...
CLEAR SKIES AND LIGHT WINDS HAVE BEEN COMMON ACROSS THE REGION
EARLY THIS MORNING. MOSTLY SUNNY CONDITIONS ARE EXPECTED TO
CONTINUE TODAY WITH WINDS INCREASING OUT OF THE SOUTH AS HIGH
PRESSURE SHIFTS OFF TO THE EAST. WARMER TEMPERATURES ARE ALSO
EXPECTED TODAY WITHIN THE SOUTHERLY FLOW AT THE SURFACE.

THESE CONDITIONS SHOULD CONTINUE INTO TOMORROW AHEAD OF AN
APPROACHING COLD FRONT ASSOCIATED WITH A WAVE MOVING ALONG THE
U.S./CANADA BORDER. AHEAD OF THE FRONT...TEMPS TUESDAY AFTERNOON
COULD REACH NEAR/INTO THE TRIPLE DIGITS AS 850-MB TEMPS LOOK TO
GET UP INTO THE 24-26C RANGE. SOUTHERLY WINDS AT AROUND 10 TO 15
MPH WITH THESE WARM TEMPS WILL CREATE LIMITED FIRE WEATHER DANGERS
ACROSS PORTIONS OF THE REGION. EXACTLY HOW HOT TEMPS GET ON
TUESDAY WILL DEPEND ON THE TIMING OF THE FRONT AND ANY PRECIP THAT
MAY FORM AHEAD OF IT. WENT WITH PREVIOUS FORECAST AND A BLEND OF
MODELS WITH POPS STARTING TUESDAY EVENING. ALSO WENT WITH THE
HIGHER SIDE OF GUIDANCE VALUES FOR TEMPS TODAY AND TUESDAY.

MAIN FOCUS WITHIN THE FORECAST PACKAGE IS THE TIMING OF THE COLD
FRONT...WHICH LOOKS TO ENTER INTO NORTHEAST OKLAHOMA TUESDAY
AFTERNOON/EVENING AND PUSH TOWARDS THE RED RIVER WEDNESDAY
MORNING. SLIGHT TO CHANCE POPS WILL CONTINUE TO BE POSSIBLE NORTH
OF THE FRONT INTO THE WEEKEND AS MID LEVEL MOISTURE/MOSTLY CLOUDY
CONDITIONS REMAIN OVER THE REGION. COOLER TEMPERATURES ARE THEN
EXPECTED BEHIND THE FRONTAL PASSAGE WITH HIGHS IN THE 70S POSSIBLE
FOR MOST LOCATIONS THURSDAY AND FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   94  67  95  66 /   0  10  10  20
FSM   94  64 100  68 /   0   0  10  20
MLC   96  64 101  66 /   0   0  10  20
BVO   94  59  92  61 /   0  10  10  20
FYV   90  59  93  63 /   0  10  10  30
BYV   89  61  91  63 /   0  10  10  30
MKO   94  64  97  67 /   0  10  10  20
MIO   92  61  94  64 /   0  10  10  30
F10   95  63 100  66 /   0  10  10  20
HHW   97  64 102  68 /   0   0  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...10
Hazardous weather outlook, Sep 12, 11:57 AM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1257 PM CDT MON SEP 12 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1257 PM CDT MON SEP 12 2011

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...ALONG AND WEST OF HIGHWAY 75.
	ONSET...ONGOING.

DISCUSSION...
WARM TEMPERATURES AND LOW AFTERNOON HUMIDITY LEVELS WILL
RAISE FIRE WEATHER CONCERNS FOR PORTIONS OF EASTERN OKLAHOMA
TODAY...ESPECIALLY ALONG AND WEST OF HIGHWAY 75 WHERE SOUTHERLY
WINDS WILL BE THE STRONGEST.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY THROUGH SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE WEATHER PATTERN WILL BECOME MORE UNSETTLED DURING THE
WEEK...WITH A COLD FRONT MOVING INTO THE REGION ON TUESDAY AND
REMAINING IN THE AREA INTO NEXT WEEKEND.  PASSING DISTURBANCES
ALOFT WILL INTERACT WITH THE FRONTAL BOUNDARY AND PROVIDE
SEVERAL ROUNDS OF THUNDERSTORMS FROM MID TO LATE WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Le Flore

When
September 12, 12:00 PM CST to 9:00 PM CST
Where
Le Flore forecast zone
Reported by
Park/Forest Service

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345850.